Hail, Bolivar
- When
- July 1, 3:18 PM CST
- Where
- Bolivar County, 0.9 mi SW of Cleveland
- Measured
- 1.25 in hail
- Property damage
- $3,000
- Reported by
- COOP Observer
- Coordinates
- 33.740, -90.740
Quarter to half dollar size hail fell along College Street.
An outflow boundary from overnight storms combined with a very moist and unstable airmass in place over the region, along with warm afternoon temperatures, to cause showers and thunderstorms. Some of these storms brought hail, damaging winds and flooding to the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAN wrote it up.
An outflow boundary from overnight storms combined with a very moist and unstable airmass in place over the region, along with warm afternoon temperatures, to cause showers and thunderstorms. Some of these storms brought hail, damaging winds and flooding to the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before the first event at Jul 1, 11:53 AM CST, 3 hours 25 minutes earlier.
Area Forecast Discussion National Weather Service Jackson MS 1253 PM CDT Sat Jul 1 2017 .UPDATE... Updated for 18Z aviation discussion && .AVIATION... 18Z TAF discussion: Stratus was slowly burning off this morning, so MVFR conditions were lingering at a few locations going into the afternoon.Looking for scattered to numerous showers and thunderstorms again this afternoon, with most of the activity diminishing in the early evening. Models continue to show a disturbance passing to the northwest of the cwa with convection blowing up the nw portions of the area and spreading east along the highway 82 corridor. Again, the higher resolution models may be over doing it, but decided to add showers and thunderstorms around 6z for GLH, 8z for GWO and after 12z for GTR Sunday morning. Looks like there could be more stratus tonight, so showed lower ceilings starting around 10z elsewhere. Low clouds could move in a littler earlier. && .DISCUSSION... Today and Tonight: Remnant cold pool boundary from overnight MCS in AR moving into the Delta region at the moment will most likely aid in convective development later today where it eventually sets up. Meanwhile, troughiness over the MS valley today will bring the westerlies more firmly into the forecast area and allow a potent shortwave to approach from the ArkLaTex this afternoon. Localized forcing along the boundary and better lapse rates with the cooling aloft should yield some robust convection during the afternoon as temperatures climb into the lower 90s. These conditions have allowed our local microburst parameter to respond with good potential over the north where best lapse rates will exist. With the loss of heating, convection will slowly wind down during the evening. /26/ Sunday through next Saturday morning: Hot and humid conditions with diurnal storm chances will remain through the July 4th holiday and through the week. By Sunday, that trough and surface low over the northern Great Lakes will have ejected into eastern Canada. The cold front will be draped across the Appalachians into the mid-Mississippi Valley with strong surface ridging extending through that area. In addition, surface and mid- level ridging will be situated over the Gulf of Mexico with nearly 590-595DM 500mb mid-level ridging. Models show some of this surface ridging and slightly drier air advecting in from the south towards Lake Charles and into the southwest towards Natchez and the southwestern periphery of northeast Louisiana. This should limit convection chances there while elsewhere nearly an inch and three quarters to nearly 2 inch PWs will reside. With plenty of moisture, bumped up PoPs into likely from a line near Fountain Hill, Arkansas towards Quitman, MS and north. There could be some stronger to possibly severe wet microbursts as there is upper 20s vertical totals, good mid level lapse rates nearly 6.5-7 deg C and some weak flow. There isn't as defined of a shortwave and trough/front as is the case today but there could be some potential. Will monitor the trends and may have to introduce something in later forecasts for possible isolated severe storm potential. In addition, slow moving storms and high levels of moisture could bring isolated torrential downpours. As the ridge builds to our west-southwest by the start of the week, low-mid level height (700mb and 850mb) and temperature anomalies will increase. This will lead to some drying in areas to the western zones while areas to the east convection chances will linger through mid-week. Expect diurnal thunderstorm chances with lingering microburst potential through the week, especially over eastern areas. Bigger impactful weather looks to be the heat as temperatures will be in the low-mid 90s with dewpoints in the mid 70s. This will lead to increasing oppressive conditions, mainly Monday to mid-week, possibly into the holiday (July 4th). Very confident this will be a concern along and west of the I-55 corridor with a little less confidence in the east due to increasing coverage of convection. Any areas on the periphery of any storm could be quite oppressive. Added this to the HWO/graphics to account for this increasing heat stress. Expect hot and humid conditions to continue with slightly cooler temperatures as a shortwave trough ejects through the mid- Mississippi Valley. This in addition to an extremely anomalously strong ridge over the Rockies will amplify the upper trough and bring NW flow and a cold front, possibly backdoor front, down towards the area by late week into early next weekend. Thankfully this will help temper down our oppressive heat stress concerns. /DC/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 90 74 91 74 / 42 36 49 10 Meridian 90 73 90 73 / 38 33 56 18 Vicksburg 90 74 92 74 / 42 33 35 7 Hattiesburg 89 75 92 73 / 37 27 35 16 Natchez 89 73 92 73 / 29 26 16 5 Greenville 90 75 91 74 / 38 40 56 12 Greenwood 88 73 90 74 / 38 40 56 17 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. &&
Hazardous Weather Outlook National Weather Service Jackson MS 226 PM CDT Sat Jul 1 2017 ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-021930- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar- Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes- Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston- Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper- Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah- Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones- 226 PM CDT Sat Jul 1 2017 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, central Mississippi, north central Mississippi, and south central Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...The rest of this afternoon through tonight Strong to severe storms will be possible through tonight. Damaging wind gusts to 60 mph and quarter sized hail will be the primary risks. Torrential rains may lead to localized flooding. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Humid conditions and increasing temperatures may cause heat index values to peak near 105 degrees each afternoon through mid week. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon through tonight. MSZ072>074-021930- Marion-Lamar-Forrest- 226 PM CDT Sat Jul 1 2017 This hazardous weather outlook is for portions of south central Mississippi, and southeast Mississippi. .DAY ONE...Tonight and Sunday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...Through the remainder of this afternoon and evening Strong to severe storms will be possible through this evening. Damaging wind gusts to 60 mph and quarter sized hail will be the primary risks. Torrential rains may lead to localized flooding. (www.weather.gov/images/jan/graphicast/image1.png) .DAYS TWO THROUGH SEVEN...Sunday night through Friday Humid conditions and increasing temperatures may cause heat index values to peak near 105 degrees each afternoon through mid week. (www.weather.gov/images/jan/graphicast/image2.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region remainder of the afternoon. 21 && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... www.weather.gov/jan/safe Latest Weather Briefing... www.weather.gov/jan/weather_briefing Tropical page... www.weather.gov/jan/tropical National Hurricane Center Home Page... www.nhc.noaa.gov/ Find NWS JAN on Facebook... www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... www.spc.noaa.gov/ Meso Analysis... www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... www.spc.noaa.gov/products/outlook/ Storm Reports... www.spc.noaa.gov/climo/online/
Special Weather Statement
National Weather Service Jackson MS
339 PM CDT SAT JUL 1 2017
ARZ075-MSZ034-040-012115-
Chicot AR-Washington MS-Issaquena MS-
339 PM CDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CHICOT...
SOUTHWESTERN WASHINGTON AND NORTH CENTRAL ISSAQUENA COUNTIES UNTIL
415 PM CDT...
At 339 PM CDT, Meteorologists were tracking a strong thunderstorm
near Glen Allan, or 9 miles east of Eudora, moving east at 25 mph.
Winds in excess of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Glen Allan around 350 PM CDT.
Grace around 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3323 9126 3321 9084 3310 9089 3310 9092
3303 9091 3291 9096 3295 9108 3299 9110
3298 9113 3297 9114 3299 9117 3300 9117
3301 9123 3303 9130
TIME...MOT...LOC 2039Z 286DEG 23KT 3308 9110
17Special Weather Statement National Weather Service Jackson MS 340 PM CDT SAT JUL 1 2017 MSZ027-028-012115- Carroll MS-Montgomery MS- 340 PM CDT SAT JUL 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARROLL AND WEST CENTRAL MONTGOMERY COUNTIES UNTIL 415 PM CDT... At 340 PM CDT, Meteorologists were tracking a strong thunderstorm near North Carrollton, or 10 miles west of Winona, moving east at 25 mph. Winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Winona around 400 PM CDT. Other locations impacted by this storm include Carrollton. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3333 9004 3354 9003 3359 8972 3332 8972 TIME...MOT...LOC 2040Z 270DEG 22KT 3345 8990 17
Special Weather Statement
National Weather Service Jackson MS
350 PM CDT SAT JUL 1 2017
MSZ028-029-032-012115-
Montgomery MS-Choctaw MS-Webster MS-
350 PM CDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CHOCTAW...
SOUTHWESTERN WEBSTER AND CENTRAL MONTGOMERY COUNTIES UNTIL 415 PM
CDT...
At 350 PM CDT, Meteorologists were tracking a strong thunderstorm
near Lodi, or 16 miles east of Winona, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Eupora around 410 PM CDT.
Other locations impacted by this storm include Walthall.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3366 8926 3333 8927 3338 8965 3340 8965
3340 8972 3342 8972 3359 8970
TIME...MOT...LOC 2050Z 270DEG 22KT 3348 8944
17Special Weather Statement National Weather Service Jackson MS 405 PM CDT SAT JUL 1 2017 MSZ040-041-012130- Sharkey MS-Issaquena MS- 405 PM CDT SAT JUL 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ISSAQUENA AND WESTERN SHARKEY COUNTIES UNTIL 430 PM CDT... At 404 PM CDT, Meteorologists were tracking a strong thunderstorm near Rolling Fork, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Rolling Fork around 420 PM CDT. Anguilla around 430 PM CDT. Other locations impacted by this storm include Cary. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3276 9103 3291 9104 3301 9081 3273 9075 TIME...MOT...LOC 2104Z 257DEG 21KT 3284 9096 17
Special Weather Statement National Weather Service Jackson MS 409 PM CDT SAT JUL 1 2017 MSZ018-019-012145- Sunflower MS-Bolivar MS- 409 PM CDT SAT JUL 1 2017 ...A STRONG THUNDERSTORM WILL AFFECT CENTRAL SUNFLOWER AND SOUTHEASTERN BOLIVAR COUNTIES UNTIL 445 PM CDT... At 409 PM CDT, Meteorologists were tracking a strong thunderstorm near Boyle, or near Cleveland, moving east at 25 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. This strong thunderstorm will be near... Cleveland and Boyle around 415 PM CDT. Renova around 420 PM CDT. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 3360 9083 3376 9089 3388 9059 3361 9059 TIME...MOT...LOC 2109Z 257DEG 21KT 3370 9078 17
Special Weather Statement
National Weather Service Jackson MS
413 PM CDT SAT JUL 1 2017
LAZ007-012145-
Morehouse LA-
413 PM CDT SAT JUL 1 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN MOREHOUSE PARISH
UNTIL 445 PM CDT...
At 413 PM CDT, Meteorologists were tracking a strong thunderstorm
near Bastrop, moving east at 25 mph.
Dime size hail and winds in excess of 40 mph will be possible with
this storm.
This strong thunderstorm will be near...
Bastrop around 420 PM CDT.
Beekman around 435 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3299 9182 3273 9179 3275 9205 3279 9206
3280 9205 3281 9206 3284 9207 3284 9206
3285 9207 3290 9208
TIME...MOT...LOC 2113Z 257DEG 20KT 3283 9200
17The Jackson/Brandon,MS radar (KDGX), 177 km away, was scanning. The volume nearest the first event began at 21:18 UTC.
1 hail, 1 flash flood, 1 thunderstorm wind. Local standard time, as filed.
Quarter to half dollar size hail fell along College Street.
A number of roads were flooded in Meridian, which included the intersections of 5th Street and 29th Avenue, 14th Street and 26th Avenue, 8th Street and 34th Avenue, and the 26th Avenue underpass. Flooding also occurred along 18th Avenue and 14th Avenue, both between 4th and 5th streets.
A tree was blown down in front of the Whynot Community Center on Old Highway 19 SE. Another tree was blown down along Ponds Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, July 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 697424, 697472, 697471.